Toxic manifestations of gold therapy are most common after a minimal total amount (200-300 mg) of gold has been administered. Serious reactions necessitating discontinuance of therapy or antidotal therapy are encountered in perhaps 5% of the patients.
Both oral and parenteral gold therapy frequently produces dermatitis, usually preceded and accompanied by pruritus. Stomatitis may accompany dermatitis, which may be preceded by a metallic taste in the mouth of the patient. Blue or gray skin discoloration can arise from gold deposition in that tissue, and photosensitivity may also occur. Unlike parenteral gold compounds, au-ranofin does not accumulate appreciably in the skin. Auranofin, but not the parenteral gold preparations, most frequently causes diarrhea (about 50%), abdominal pain, nausea, and anorexia.
Mild proteinuria is fairly common and does not always require discontinuance of therapy; however, severe proteinuria may indicate a toxic nephritis. The pro-teinuria is usually reversible when gold administration is stopped. Hepatotoxicity has also been reported. Fatalities from gold therapy have been reported, usually a consequence of a blood dyscrasia. The most common hematological abnormality is eosinophilia. Serious blood dyscrasias, such as thrombocytopenia, agranulo-cytosis, and hypoplastic or aplastic anemia, are rare.
To complement steroidal and other measures used in treating gold toxicity, it may be necessary to hasten the elimination of gold from the body. Appropriate chelating agents include dimercaprol and penicillamine (see Chapter 2). The proper administration of either of these agents markedly increases the excretion of gold and alleviates the signs and symptoms of gold toxicity.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.